Hail, Norman
- When
- June 20, 6:10 PM CST to 6:13 PM CST
- Where
- Norman County, 0.84 mi SE of Hendrum
- Measured
- 2.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.260, -96.810
Golf ball to hen egg to tennis ball sized hail fell.
Several upper level disturbances in the southwest flow aloft helped to spark an episode of severe weather across eastern North Dakota and the northwest quarter of Minnesota. Numerous reports of large hail, strong winds, and heavy rain were received across these areas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Several upper level disturbances in the southwest flow aloft helped to spark an episode of severe weather across eastern North Dakota and the northwest quarter of Minnesota. Numerous reports of large hail, strong winds, and heavy rain were received across these areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 20, 6:10 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
710 PM CDT THU JUN 20 2013
.UPDATE...
ISSUED AT 705 AM CDT FRI JUN 21 2013
FOG LOOP INDICATED PLENTY OF CIRRUS BLOW OFF MAINLY OVER THE MN SIDE
OF THE RED RIVER. CIRRUS SHOULD CONTINUE TO MOVE EAST TODAY. LITTLE
CHANGE TO CURRENT CONDITIONS.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013
UPPER LEVEL LOW PRESSURE TROUGH OVER THE PACIFIC NORTHWEST FORECAST
WILL EJECT A SHORT WAVE ACROSS ND/SOUTHERN MAN LATE SUN NIGHT WHILE
ORIGINAL LOW REMAINS OVER ALTA. UPPER AIR BECOMES MORE PROGRESSIVE
THEREAFTER AS SHORT WAVES MOVE IN FROM THE WEST COAST. WATER VAPOR
LOOP INDICATED A SHORT WAVE/JET STREAK OVER WESTERN MN.
MODELS PLACE MOST UNSTABLE AIR FOR TOMORROW NIGHT OVER THE SOUTHERN
RED RIVER VALLEY. ANOTHER SHORT WAVE FORECAST TO MOVE THROUGH FRI
NIGHT. WILL PREFER THE ECMWF. MODEL CROSS SECTION INDICATES
DIFFERENTIAL THETA-E ADVECTION WILL BE POSSIBLE FOR FRI NIGHT AND SO
WILL THE THREAT FOR WIND.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013
SATURDAY NIGHT THROUGH SUNDAY NIGHT
ANOTHER SHORT FORECAST FOR SAT NIGHT AND PRECIPITATION WOULD BE MOST
LIKELY ACROSS THE SOUTHERN RED RIVER VALLEY.
WITH PRECIPITATION EXPECTED FOR THE NEXT COUPLE NIGHT MAINLY OVER
THE SOUTHEAST HALF OR TWO THIRDS OF THE AREA...HAVE EXPANDED THE
FLASH FLOOD WATCH FOR EASTERN ZONES.
MONDAY-THURSDAY...MODELS IN AGREEMENT THAT THE PERIOD WILL BEGIN
WITH SOUTHWEST FLOW ALOFT AND TRANSITION TO NORTHWEST FLOW ALOFT AS
AN UPPER RIDGE BUILDS ACROSS THE WESTERN CONUS. TIMING OF SHORTWAVES
WITHIN THIS FLOW HARD TO DETERMINE...AND MODELS EACH HAVE THEIR OWN
IDEA. MONDAY SHOULD BE DRY...WITH INCREASING THUNDER CHANCES FOR THE
REMAINDER OF THE WEEK. TEMPERATURES NEAR NORMAL VALUES.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 710 AM CDT FRI JUN 21 2013
PATCHY FOG WAS LOCATED OVER PARTS OF NORTHEAST NORTH DAKOTA WHERE
THE SKY HAS CLEARED OVER EASTERN NORTH DAKOTA. OTHERWISE VFR
CONDITIONS WERE ACROSS THE FORECAST AREA. EXPECT VFR CONDITIONS FOR
TODAY UNTIL THUNDERSTORMS DEVELOP LATER THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO AFFECT MAINLY THE SOUTH AND EAST ZONES
FOR TONIGHT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ001>009-013>017-
022>024-027>032-040.
&&
UPDATE...HOPPES
SHORT TERM...HOPPES
LONG TERM...HOPPES/TG
AVIATION...HOPPESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 500 AM CDT THU JUN 20 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 500 AM CDT THU JUN 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA WILL DISSIPATE BY MID-MORNING. SOME LOCATIONS WILL RECEIVE HEAVY RAINFALL. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON. A LARGE COMPLEX IS EXPECTED TO MOVE THROUGH EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA LATER THIS AFTERNOON AND OVERNIGHT. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE. LARGE HAIL...DAMAGING WIND GUSTS...AND A COUPLE TORNADOES ARE ANTICIPATED. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER FRIDAY AFTERNOON AND OVERNIGHT...AND AGAIN LATER SATURDAY AFTERNOON AND OVERNIGHT ACROSS THE REGION. IN ADDITION...HEAVY RAINFALL IS POSSIBLE AND MAY CAUSE FLOODING ISSUES DEPENDING ON WHERE THE HEAVIEST AMOUNTS OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT. TG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
433 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 6 WSW COOPERSTOWN 47.41N 98.24W
06/20/2013 E1.00 INCH GRIGGS ND PUBLIC
HAIL AND VERY HEAVY RAIN. HAIL LASTED FOR ABOUT 5 MINUTES
THEN RAIN CONTINUED.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
438 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST COOPERSTOWN 47.44N 98.12W
06/20/2013 M58 MPH GRIGGS ND AWOS
50 KT GUST REPORTED AT COOPERSTOWN AWOS KS32.
&&
DRIDDLEThe Fargo/Grand Forks radar (KMVX), 49 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
12 hail, 9 thunderstorm wind, 2 high wind, 1 flood. Local standard time, as filed.
Golf ball to hen egg to tennis ball sized hail fell.
Quarter sized hail and strong winds were reported along the north side of Big Cormorant Lake.
A few six to eight inch diameter tree limbs were blown down. At least one garage roof was also damaged as a result.
Many large tree branches were blown down and a few trees were toppled by the strong winds. Some small hail also fell along with over three inches of rain.
Numerous boats, boat lifts, and docks were blown onshore due to strong winds and wave action on Battle Lake.
Dime to quarter sized hail fell.
Pea to quarter sized hail fell at the Molls Berry Farm.
Strong thunderstorm winds caused widespread damage to boat docks, boat lifts, boats, and trees around Otter Tail Lake.
Strong winds and large hail affected the southeast corner of Toad Lake Township. Winds lofted an open faced loafing shed and pulled several of the support posts out of the ground. Numerous large tree branches and limbs were broken down in farm yards resulting in some roof damage.
Three to five inch diameter tree branches were felled.
The wind was measured by a MNDOT RWIS sensor along Interstate 94.
Several large trees and power lines were blown down. Many three to six inch diameter tree branches were also broken off in town.
The wind gust was measured by a MNDOT RWIS sensor along highway 10.
The wind gust was estimated by a trained spotter.
Runoff from heavy rains caused widespread flooding of local ditches, creeks, and fields across Corliss and Butler townships. County road eight east of county road 53 was closed for about half a day due to washouts along the shoulder. The city of Perham also experienced areas of street flooding.
A period of high winds followed behind earlier thunderstorm activity from west central into central Minnesota. A few trees were toppled or large branches broken down across portions of Wadena County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452907, 452908, 452909, 452910, 452911, 452913, 452914, 452915, 452916, 452917, 452918, 452919, 452920, 452921, 452922, 452923, 452924, 452925, 452949, 452942, 452945, 452947, 452954, 452952.